Alert archive / South Dakota / Flash Flood Warnings in 2011
Flash Flood Warning 2, NWS Aberdeen, SD
NWS Aberdeen, SD issued this flash flood warning at Jun 18, 2011, 8:19 PM MDT for Dewey County, South Dakota. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 18, 2011, 8:19 PM MDT (02:19 UTC)
- Expired
- Jun 19, 2011, 2:00 AM MDT
- In force
- 6 hr
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Flood severity
- None
County Dewey County, SD
The radar
The Bismarck radar (KBIS), 171 km from the middle of the area, began a volume at 02:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 2.3 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 195 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 2042 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 114 m²/s²
- 0-3 km storm-relative helicity
- 223 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
908
WGUS53 KABR 190219
FFWABR
SDC041-190800-
/O.NEW.KABR.FF.W.0002.110619T0219Z-110619T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
819 PM MDT SAT JUN 18 2011
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHWESTERN DEWEY COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
* UNTIL 200 AM MDT
* AT 811 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
WARNED AREA. RADAR WAS ESTIMATING RAINFALL AMOUNTS OF 2 TO 4
INCHES HAVE OCCURRED IN NORTHWEST DEWEY COUNTY. ADDITIONAL
HEAVY RAINFALL IS POSSIBLE WITH THESE THUNDERTORMS.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT MAY EXPERIENCE FLOODING INCLUDE...
FIRESTEEL...ISABEL...LITTLE MOREAU REC AREA AND TIMBER LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 4521 10149 4538 10150 4539 10148 4547 10148
4547 10101 4519 10107 4518 10150 4521 10150
$$
MOHR1 follow-up statement
232
WGUS73 KABR 190808
FFSABR
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
208 AM MDT SUN JUN 19 2011
SDC041-190823-
/O.EXP.KABR.FF.W.0002.000000T0000Z-110619T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DEWEY SD-
208 AM MDT SUN JUN 19 2011
...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR NORTHWESTERN DEWEY
COUNTY HAS BEEN ALLOWED TO EXPIRE...
EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.
LAT...LON 4521 10149 4538 10150 4539 10148 4547 10148
4547 10101 4519 10107 4518 10150 4521 10150
$$
SDWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this flash flood warning went out at Jun 18, 2:23 PM MDT, 5 hours 56 minutes earlier.
Area forecast discussion, Jun 18, 2:23 PM MDT, 5 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 323 PM CDT SAT JUN 18 2011 .SHORT TERM...THROUGH TUESDAY MORNING SURFACE HIGH SITTING ACROSS THE EASTERN CWA WILL CONTINUE TO SHIFT EAST OVERNIGHT...AS WILL SOUTHERLY WINDS. SEEING INCREASED DEWPOINTS IN UPSLOPE AREAS WEST RIVER...WITH GUIDANCE SUGGESTING ENOUGH CAPE THIS EVENING FOR THE SHORTWAVE ASSOCIATED WITH NEBRASKA PANHANDLE CONVECTION FAR ENOUGH EAST TO ALLOW SOME CONVECTION TO DEVELOP ACROSS WESTERN COUNTIES. WEAK LOW LEVEL JET FORMS WEST RIVER TONIGHT...ALLOWING CONVECTION POTENTIAL TO PERSIST ACROSS THE MISSOURI VALLEY AND POINTS WEST. AS LOW PRESSURE DEVELOPS TO THE SOUTH IN ASSOCIATION WITH A CUT OFF UPPER LOW TREKKING ACROSS THE CENTRAL PLAINS...REMINISCENT OF A LATE WINTER STORM SYSTEM...THE COMBINATION OF ISENTROPIC FORCING AND DIABATIC INSTABILITY WILL RESULT IN A PROLONGED PERIOD OF RAIN/THUNDERSTORM ACTIVITY. OUTSIDE OF SHORT PERIOD SUNDAY AFTERNOON WEST RIVER...THE MAJORITY OF THE CWA SEVERE WEATHER PARAMETERS ARE TOO LOW TO SUGGEST ANYTHING OTHER THAN GENERIC WEAK STORMS...AND THE MAIN THREAT TO THE FORECAST AREA IS THE PROLONGED PERIOD OF RAINFALL. PINPOINTING SPECIFIC TIMING AND INTENSITY WILL NEED TO BE ADDRESSED ON A FORECAST BY FORECAST BASIS...HOWEVER PWATS RANGE AT THE LOW END OF A STANDARD DEVIATION ABOVE CLIMO...AN INCH TO 1.5 MAXING OUT MONDAY AM. .LONG TERM...TUESDAY THROUGH FRIDAY WRAP AROUND PRECIPITATION ASSOCIATED UNSEASONABLY DEEP CLOSED UPPER LEVEL LOW CONTINUES TO SLOWLY TRANSLATE EWD INTO SOUTHERN MN ON TUESDAY. NUMERICAL MODEL GUIDANCE IS IN REMARKABLE AGREEMENT WITH THE TIMING AND PLACEMENT OF SAID UPPER LOW. CONTINUED IDEA OF LIKELY SHOWERS/T-STORMS IN THE FORECAST FOR ALL AREAS THROUGH TUESDAY...WITH HIGH CHANCES OVER THE EAST THROUGH TUESDAY NIGHT. H5 HEIGHTS RISE AND SURFACE HIGH PRESSURE BUILDS INTO THE REGION WEDNESDAY NIGHT AND THURSDAY. SFC HIGH SHIFTS EAST AND RETURN FLOW SETS UP THURSDAY NIGHT. MODELS IN GOOD AGREEMENT BRINGING WEAK SHORT-WAVE TROUGHS IN THE SOUTHWESTERLY FLOW ALOFT THROUGH THE NORTHERN PLAINS ON FRIDAY AND FRIDAY NIGHT. THE SHORT-WAVES WILL COMBINE WITH INCREASING GULF MOISTURE AND SFC CONVERGENCE NEAR THE MO RIVER TO PRODUCE AT LEAST ISOLATED THUNDERSTORMS THAT ARE PROGGED TO PROPAGATE EWD LATE-DAY FRIDAY INTO FRIDAY NIGHT. BELOW AVERAGE TEMPERATURES ARE EXPECTED THROUGH THE LONG TERM PERIOD. && .AVIATION... TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS VFR CONDITIONS WILL PREVAIL FOR ALL TAF SITES THROUGH SUNDAY MORNING. ISOLATED MVFR CIGS IN -TSRAS ARE POSSIBLE FOR KMBG AND KPIR LATE THIS AFTERNOON THROUGH APPROXIMATELY SUNSET. && .HYDROLOGY... A SLOW MOVING STORM SYSTEM TREKKING ACROSS THE CENTRAL PLAINS WILL PROVIDE FAVORABLE CONDITIONS FOR A PROLONGED PERIOD OF RAIN AND THUNDERSTORM ACTIVITY...FROM SUNDAY NIGHT THROUGH WEDNESDAY. THEIR IS THE POTENTIAL FOR SIGNIFICANT AMOUNTS OF RAINFALL ACROSS A MAJORITY OF SOUTH DAKOTA...ON THE ORDER TO AN INCH TO 3 INCHES...WITH THE POSSIBILITY OF LOCALLY HIGHER AMOUNTS. FLOOD GUIDANCE REMAINS LOW BETWEEN THE MISSOURI AND JAMES VALLEYS...AND THEIR REMAINS AN INABILITY FOR MUNICIPALITIES ALONG THE MISSOURI RIVER TO HANDLE WIDESPREAD/PROLONGED PERIOD OF PRECIPITATION. THANKFULLY...THIS SYSTEM IS MUCH MORE LATE WINTER LIKE...AND THUS PRECIPITABLE WATER VALUES ARE NOT EXCEPTIONALLY HIGH...WITH THE MAIN ISSUE BEING THE RISK FOR A PROLONGED/PERSISTENT PERIOD OF LIGHT TO MODERATE PRECIPITATION AFFECTING A FEW LOCALITIES. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...CONNELLY LONG TERM...CHURCH AVIATION...CHURCH WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jun 18, 3:11 AM MDT, 17 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 411 AM CDT SAT JUN 18 2011 SDZ003>006-009-010-015>018-033>037-045-048-051-191000- CORSON-CAMPBELL-MCPHERSON-BROWN-WALWORTH-EDMUNDS-DEWEY-POTTER- FAULK-SPINK-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO- 411 AM CDT SAT JUN 18 2011 /311 AM MDT SAT JUN 18 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON AND THROUGH THE OVERNIGHT HOURS. WHILE WIDESPREAD SEVERE STORMS ARE NOT EXPECTED A FEW THUNDERSTORMS MAY PRODUCE SMALL HAIL AND GUSTY WINDS. A FLOOD WARNING REMAINS IN EFFECT FOR ALL OF THE THE MISSOURI RIVER WITHIN THIS FORECAST AREA...FROM THE NORTH DAKOTA AND SOUTH DAKOTA BORDER ALL THE WAY DOWN TO CHAMBERLAIN. THE MISSOURI RIVER AT PIERRE IS JUST UNDER SIX FEET ABOVE FLOOD STAGE...AND IS EXPECTED TO REMAIN ABOVE FLOOD STAGE FOR THE NEXT SEVERAL WEEKS DUE TO HIGH RELEASES OF WATER OUT OF GARRISON DAM IN NORTH DAKOTA AND OAHE DAM NORTH OF PIERRE. SIGNIFICANTLY ELEVATED RIVER LEVELS UP AND DOWN THE MISSOURI RIVER ARE EXPECTED. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY LATE SUNDAY AFTERNOON A SLOW MOVING STORM SYSTEM WILL BE APPROACHING THE REGION WITH THE POTENTIAL TO PRODUCE SIGNIFICANT AMOUNTS OF RAINFALL ACROSS PORTIONS OF THE MISSOURI RIVER VALLEY FROM LATE SUNDAY NIGHT THROUGH THE DAY ON TUESDAY. WITH FLOODING ONGOING ON THE MISSOURI RIVER AND FLASH FLOOD GUIDANCE ALREADY PRECARIOUSLY LOW...THIS SYSTEM WILL NEED TO BE CLOSELY MONITORED ON FUTURE MODEL FORECASTS TO DETERMINE IF AND WHAT FLOODING POTENTIAL PRODUCT OR PRODUCTS WILL BE NEEDED OVER THE NEXT COUPLE OF DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. MNZ039-046-SDZ007-008-011-019>023-191000- TRAVERSE-BIG STONE-MARSHALL-ROBERTS-DAY-CLARK-CODINGTON-GRANT- HAMLIN-DEUEL- 411 AM CDT SAT JUN 18 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ON AND OFF CHANCES FOR THUNDERSTORMS ARE IN THE FORECAST SUNDAY NIGHT THROUGH TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. SD
In the hours before
Local storm report, Jun 18, 5:16 PM MDT, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
616 PM CDT SAT JUN 18 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL 8 S WATAUGA 45.81N 101.54W
06/18/2011 E1.00 INCH CORSON SD PUBLIC
&&
NWSLocal storm report, Jun 18, 7:18 PM MDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
818 PM CDT SAT JUN 18 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL 2 S MCINTOSH 45.89N 101.35W
06/18/2011 E1.00 INCH CORSON SD PUBLIC
&&
NWSLocal storm report, Jun 18, 8:02 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
902 PM CDT SAT JUN 18 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 PM HAIL 4 S ISABEL 45.34N 101.43W
06/18/2011 E1.00 INCH DEWEY SD FIRE DEPT/RESCUE
&&
NWSLocal storm report, Jun 18, 8:12 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ABERDEEN SD
912 PM CDT SAT JUN 18 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL 2 S MCINTOSH 45.89N 101.35W
06/18/2011 E1.00 INCH CORSON SD PUBLIC
&&
NWSThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 6:15 PM MDT | Severe Thunderstorm Warning | ABR | Corson, Dewey | 45 min |
| Jun 18, 6:59 PM MDT | Severe Thunderstorm Warning | ABR | Corson, Dewey | 61 min |
| Jun 19, 2:38 AM MDT | Flash Flood Watch | ABR | Brown, Buffalo, Campbell, Clark, Codington, Corson and 20 more | 57 hr |
Nearby
Flash Flood Warnings in South Dakota, 2011Every flash flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.